Alert archive / Ohio / Special Weather Statements in 2021

Special Weather Statement, NWS Charleston, WV

October 15, 2021Jackson County, Ohio

NWS Charleston, WV issued this special weather statement at Oct 15, 2021, 7:58 PM EDT for Jackson County, Ohio. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 15, 2021, 7:58 PM EDT (23:58 UTC)
Expired
Oct 15, 2021, 8:45 PM EDT
In force
47 min
Issued by
NWS Charleston, WV
Hail
0.00 in
Wind
30

County Jackson County, OH

The radar

The Charleston,WV radar (KRLX), 110 km from the middle of the area, began a volume at 00:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 12.0 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2021-10-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 44 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2021-10-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
44 J/kg
Mixed-layer CIN
-128 J/kg
Mixed-layer LCL
1080 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

335 
WWUS81 KRLX 152358
SPSRLX

Special Weather Statement
National Weather Service Charleston WV
758 PM EDT Fri Oct 15 2021
 
OHZ083-160045-
Jackson OH-
758 PM EDT Fri Oct 15 2021

...A strong thunderstorm will impact portions of central Jackson
County through 845 PM EDT...

At 757 PM EDT, Doppler radar was tracking a strong thunderstorm near
South Webster, or 9 miles north of Wheelersburg, moving northeast at
20 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Jackson, Wellston, Coalton, Petersburg and Mabee. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Excessive runoff from heavy rainfall will cause elevated levels on
small creeks and streams, and ponding of water in urban areas,
highways, streets and underpasses, as well as other poor drainage
areas and low lying spots.

&&

LAT...LON 3911 8261 3908 8243 3896 8244 3885 8271
      3886 8276 3894 8275 3895 8280 3896 8281
TIME...MOT...LOC 2357Z 238DEG 17KT 3887 8278 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

$$

08

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Oct 15, 7:26 PM EDT, 32 minutes earlier.

Area forecast discussion, Oct 15, 7:26 PM EDT, 32 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
726 PM EDT Fri Oct 15 2021

.SYNOPSIS...
An approaching cold front brings showers and storms this
evening through Saturday, followed by high pressure and cooler
weather Sunday into early next week.

&&

.NEAR TERM /THROUGH SATURDAY/...
As of 540 PM Friday...

Separated and slowed 2 distinct areas of expected precipitation
this evening and overnight. The first in the open warm sector
encompassing widespread showers across SE OH as well as a few
discrete storms trying to form west of Jackson KY. These will
continue to shift off to the northeast moving into a generally
less favorable thermodynamic and kinematic environment. The
second area of precipitation is expected ahead of the
approaching cold front tonight. While kinematic fields will
strengthen significantly ahead of the front, less favorable
evening/overnight timing will generally limit to 500J/kg of
MLCAPE or less. This will keep the severe threat on the lower
end with the primary risks being some isolated tree damage from
a few wind gusts in excess of 40 mph or perhaps a brief spin-up
given relatively large clockwise curving low level hodographs
and strong low level warm air advection assisting in keeping
air parcels based near the surface.

The line of showers and storms races quickly across the area
overnight, exiting east toward daybreak Saturday. The cold front
itself follows quickly after with some higher non-convective
with fropa and continued breezy winds in cold air advection
behind it.

As of 145 PM Friday...

Soundings and satellite indicate a fairly decent amount of dry
air in low to mid levels which is promoting a nice lull before
the cold front gains momentum and starts to affect the area by
this evening. Since timing of frontal passage is late today
instability will be weak to modest at best and should deter
from widespread storms along the frontal band. Since strong
upper level dynamics is associated with this feature a jet
streak and low lvl jet will provide sufficient deep layer wind
shear to create the possibility of strong damaging winds
associated with any isolated strong to severe storms that may
develop tonight although probability is fairly low for severe
potential. Any heavy downpours could bring these stronger winds
down to the surface as DCAPE values and PWATs will stay fairly
high during frontal passage overnight.

Gusty wind associated with frontal passage will persist into and
through most of Saturday. Around 20mph for the lowlands and
30mph for the higher elevations and of course there may be
isolated higher gusts associated with frontal passage or even
afterward through Saturday until the parent upper level trough
slides east away from the area. The front should kick out of
the area a few hours after sunrise and chances for any shower
activity will taper off for the lowlands. The mountains may
endure some light showers through the morning, however by
afternoon the entire area should be fairly dry while high
pressure starts to build in.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
As of 210 PM Friday...

Still could have a few lingering showers Saturday night across
far eastern zones, but generally should be drying out. Low
temperatures Saturday night could bottom out in the mid 30s
across parts of the higher terrain, but there should still be
plenty of wind to prevent much in terms of frost formation as
surface high gradually builds in behind departing system.

Dry and cool for Sunday, with high pressure in control. There is
a possibility late Sunday night/early Monday for frost formation
in the sheltered mountain valleys, but winds on ridge tops
should remain up enough to prevent formation.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
As of 1155 AM Friday...

High pressure to start the extended period, with warm sunny days
and cool nights. Still looking at the possibility of frost late
Monday night/early Tuesday, mainly in sheltered valleys. Chances
for showers return late in the period as a low pressure system
moves into the region.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
As of 720 PM Friday...

An area of showers with perhaps a few embedded thunderstorms will
continue to shift off to the northeast through early this evening
affecting HTS, PKB, CRW and eventually CKB/EKN. Some of these
showers will contain heavy downpours that may briefly reduce
visibility to under a mile. Clear skies over EKN at this hour
coupled with terrain induced calm winds may allow for fog to begin
to form prior to 03Z when upper level cloudiness should begin to
increase - for now have only coded 2SM with low confidence in fog.

An additional line of showers and thunderstorms will cross the
region overnight from west to east ahead of a strong cold front.
Ceilings fall to around 1000 FT with frontal passage with some
additional reductions to visibility to less than 3SM possible in any
heavier showers. The front quickly exits to the east Saturday
morning with high IFR/low MVFR stratus slowly mixing out through the
afternoon.

Winds southerly and light early this evening, increasing from the
southwest ahead of the cold front tonight, and being breezy to wind
with and behind cold frontal passage for much of Saturday.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z SUNDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Visibility in locally heavy downpours may
be less than advertised in the TAFs. Fog may or may not form at
EKN prior to increasing upper level clouds this evening.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       22   23   00   01   02   03   04   05   06   07   08   09
EDT 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
CRW CONSISTENCY  H    H    H    H    H    H    H    H    M    H    H    M
HTS CONSISTENCY  H    H    H    H    H    H    M    H    H    M    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    L    H    M    H    H    H    M
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 00Z SUNDAY...
IFR possible in river valley fog Monday night and Tuesday
night.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...SL/JZ
NEAR TERM...JP/JZ
SHORT TERM...SL
LONG TERM...SL
AVIATION...JP
Hazardous weather outlook, Oct 15, 4:05 AM EDT, 15 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
405 AM EDT Fri Oct 15 2021

OHZ066-067-075-076-083>085-160815-
Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-
405 AM EDT Fri Oct 15 2021

This Hazardous Weather Outlook is for portions of southeast Ohio.

.DAY ONE...Today and Tonight.

Thunderstorms ahead of a cold front may be strong to severe. There
is a slight risk for severe thunderstorms with wind as the primary
threat. Hail or a tornado could also occur.

A marginal risk of excessive rainfall is also present as heavy
downpours will be possible with stronger storms.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ101>103-105-OHZ086-087-WVZ005>011-013>020-024>032-039-040-517>522-
160815-
Greenup-Carter-Boyd-Lawrence KY-Gallia-Lawrence OH-Wayne-Cabell-
Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-
Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-Gilmer-
Lewis-Harrison-Taylor-Upshur-Barbour-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-
405 AM EDT Fri Oct 15 2021

This Hazardous Weather Outlook is for northeast Kentucky, portions
of southeast Ohio and much of West Virginia.

.DAY ONE...Today and Tonight.

Thunderstorms ahead of a cold front may be strong to severe. The
region is under a marginal risk for severe thunderstorms with wind
as the primary threat. Hail or a tornado could also occur.

A marginal risk of excessive rainfall is also present as heavy
downpours will be possible with stronger storms.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

WVZ523>526-160815-
Northwest Pocahontas-Southeast Pocahontas-Northwest Randolph-
Southeast Randolph-
405 AM EDT Fri Oct 15 2021

This Hazardous Weather Outlook is for portions of northeast West
Virginia.

.DAY ONE...Today and Tonight.

Thunderstorms ahead of a cold front may be strong to severe. The
region is under a marginal risk for severe thunderstorms with wind
as the primary threat. Hail or a tornado could also occur.

A marginal risk of excessive rainfall is also present as heavy
downpours will be possible with stronger storms.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Frost is possible Monday night into Tuesday morning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

VAZ003-004-WVZ033-034-515-516-160815-
Dickenson-Buchanan-McDowell-Wyoming-Northwest Raleigh-
Southeast Raleigh-
405 AM EDT Fri Oct 15 2021

This Hazardous Weather Outlook is for southwest Virginia, and
portions of southeast West Virginia and southern West Virginia.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Special weather statement, Oct 15, 7:58 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Charleston WV
758 PM EDT Fri Oct 15 2021

OHZ083-160045-
Jackson OH-
758 PM EDT Fri Oct 15 2021

...A strong thunderstorm will impact portions of central Jackson
County through 845 PM EDT...

At 757 PM EDT, Doppler radar was tracking a strong thunderstorm near
South Webster, or 9 miles north of Wheelersburg, moving northeast at
20 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Jackson, Wellston, Coalton, Petersburg and Mabee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Excessive runoff from heavy rainfall will cause elevated levels on
small creeks and streams, and ponding of water in urban areas,
highways, streets and underpasses, as well as other poor drainage
areas and low lying spots.

&&

LAT...LON 3911 8261 3908 8243 3896 8244 3885 8271
      3886 8276 3894 8275 3895 8280 3896 8281
TIME...MOT...LOC 2357Z 238DEG 17KT 3887 8278

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

08

Nearby

Special Weather Statements in Ohio, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.